Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 39, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 24, 2004, 3:02 PM MST for Gila County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2004, 3:02 PM MST (22:02 UTC)
- Expired
- Jul 24, 2004, 3:30 PM MST
- In force
- 28 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 91 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 2188 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 242202 SVRFGZ AZC007-242230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 300 PM MST SAT JUL 24 2004 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GILA COUNTY IN EAST CENTRAL ARIZONA * UNTIL 330 PM MST * AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL GILA COUNTY...OR ABOUT 15 MILES SOUTH-SOUTHEAST OF YOUNG...AND MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROUTE 288 SOUTH OF YOUNG AT 310 PM MST IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3384 11074 3394 11093 3371 11109 3370 11083 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:30 PM MST, 32 minutes earlier.
Area forecast discussion, Jul 24, 2:30 PM MST, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 230 PM MST SAT JUL 24 2004 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY INTO EARLY NEXT WEEK. THE BEST CHANCE FOR STORMS THE NEXT FEW DAYS WILL BE ACROSS THE MOGOLLON RIM AND WHITE MOUNTAIN AREAS. STORM CHANCES WILL DECREASE BY THE MIDDLE OF NEXT WEEK...ESPECIALLY NORTH AND WEST OF FLAGSTAFF. TEMPERATURES WILL REMAIN NEAR SEASONABLE LEVELS. && .DISCUSSION...THE MID LEVEL HIGH PRESSURE RIDGE HAS MOVED TO THE NORTHWEST OF THE STATE AS SEEN ON 5H PLOT DATA. STEERING FLOW OVER CENTRAL ARIZONA IS NOW FROM THE NORTH AND NORTHEAST WITH MODERATE WESTERLY FLOW ABOVE THE 400 MB LEVEL. LOW-LEVEL MOISTURE IS SIMILAR TO YESTERDAY SOUTH OF THE MOGOLLON RIM...BUT MUCH HIGHER FROM THE FLAGSTAFF AREA NORTHWARD THANKS TO OUTFLOW FROM STORMS YESTERDAY. STORMS FROM THE WESTERN MOGOLLON RIM AND POINTS NORTH HAVE BEEN STRONGER TODAY. WIDELY SCATTERED CONVECTION WILL CONTINUE THROUGH MID-EVENING OVER MOST OF THE CWA. THE GREATEST INSTABILITY WILL BE SOUTH OF THE RIM OVER YAVAPAI AND GILA COUNTIES. STORMS ARE CURRENTLY MOVING IN THAT DIRECTION FROM THE RIM. A FEW SEVERE STORMS NOT OUT OF THE QUESTION THIS EVENING IN THAT AREA WITH MARGINAL SEVERE HAIL...DAMAGING WINDS AND LOCAL FLOODING RAINS THE MAIN THREATS. SUNDAY LOOKS LIKE A REPEAT OF TODAY WITH A CONTINUATION OF THE NORTHERLY STEERING FLOW. BY MONDAY...SOME DRY AIR MAY WORK INTO NORTHWEST SECTIONS AS THE UPPER HIGH BEGINS TO SHIFT SOUTH. FOR THE EXTENDED...TROUGH MOVING INTO THE WESTERN U.S. WILL SUPPRESS THE RIDGE SOUTHWARD TUESDAY THROUGH THURSDAY WITH A DRYING WESTERLY FLOW LIKELY DEVELOPING. HAVE REDUCED POPS IN ALL AREAS DURING THIS TIME PERIOD. THE WHITE MTN REGION WILL HAVE THE BEST CHANCE OF STORMS AS THE OUTFLOW FROM STORMS TO OUR SOUTH COULD KEEP THAT AREA RELATIVELY MOIST. MODELS FORECAST THE RIDGE TO BUILD BACK TO OUR EAST BY NEXT WEEKEND...WITH MOISTURE POSSIBLY RETURNING. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && JOHNDROW
Hazardous weather outlook, Jul 24, 9:50 AM MST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 950 AM MST SAT JUL 24 2004 AZZ004>018-037>040-251400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 950 AM MST SAT JUL 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A MOIST AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA TODAY WITH THUNDERSTORMS DEVELOPING ACROSS THE HIGHER TERRAIN FROM THE MOGOLLON RIM AND WHITE MOUNTAINS NORTHWARD BY LATE THIS MORNING. THE MAIN THREAT FROM STORMS IN THAT AREA TODAY WILL BE GUSTY WINDS TO 40 MPH AND SMALL HAIL. EXPECT LOCAL RAINFALL AMOUNTS IN EXCESS OF 1 INCH WITH THE STRONGER AND MORE PERSISTENT STORMS. BY MID TO LATE AFTERNOON...STORMS WILL MOVE SOUTHWARD OFF THE RIM INTO YAVAPAI AND GILA COUNTIES. THESE STORMS COULD CONTAIN WIND GUSTS TO 60 MPH...HAIL UP TO AN INCH IN DIAMETER AND LOCALIZED HEAVY RAIN TOTALS OF UP TO 3 INCHES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MOISTURE WILL REMAIN OVER NORTHERN ARIZONA DURING THIS PERIOD. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:34 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 26 min |
| Jul 23, 5:58 PM MST | Flash Flood Warning | FGZ | Coconino, Gila, Yavapai | 58 days |
| Jul 23, 6:13 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 17 min |
| Jul 24, 11:55 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 35 min |
| Jul 24, 1:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Yavapai | 33 min |
| Jul 24, 4:40 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 35 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.